A reduction principle for nonautonomous systems in infinite-dimensional spaces. (English) Zbl 0601.35018

A generalization of the center manifold theorem is given which applies to semilinear parabolic and semilinear damped hyperbolic equations as well as to semilinear elliptic equations in cylindrical domains. In a Banach space the equation \[ (1)\quad \dot x-Lx=F(t,\lambda,x) \] is considered, where \(f(t,\lambda_ 0,0)=(\partial /\partial x)f(t,\lambda_ 0,0)=0.\) If the spectral part of L on the imaginary axis is finite-dimensional, the set of all small bounded solutions can be determined by reducing the problem to an ordinary differential equation \[ (2)\quad \dot x_ 1- Lx_ 1=f_ 1(t,\lambda,x_ 1+h(t,\lambda,x_ 1)). \] It is shown that symmetries of (1) with respect to x as well as (quasi)-periodicity with respect to t are inherited by (2). Moreover, asymptotic autonomy transfers from (1) to (2). Applications to solitary water waves under external forcing are given.


35G30 Boundary value problems for nonlinear higher-order PDEs
35B32 Bifurcations in context of PDEs
34C45 Invariant manifolds for ordinary differential equations
Full Text: DOI


[1] Agmon, S; Nirenberg, L, Properties of solutions of ordinary differential equations in Banach spaces, Comm. pure appl. math., 16, 121-239, (1963) · Zbl 0117.10001
[2] Carr, J, Applications of center manifold theory, ()
[3] Chow, S.N; Hale, J.K; Mallet-Paret, J, An example of bifurcation to homoclinic orbits, J. differential equations, 37, 351-373, (1980) · Zbl 0439.34035
[4] Fischer, G, Zentrumsmannigfaltigkeiten bei elliptischen differentialgleichungen, Math. nachr., 115, 137-157, (1984) · Zbl 0565.35040
[5] Hale, J.K; Scheurle, J, Smoothness of bounded solutions of nonlinear evolution equations, J. differential equations, 56, 142-163, (1985) · Zbl 0505.34029
[6] Henry, D, Geometric theory of semilinear parabolic equations, () · Zbl 0456.35001
[7] Kelley, A, The stable, center-stable, center, center-unstable, unstable manifolds, J. differential equations, 3, 546-570, (1967) · Zbl 0173.11001
[8] Kielhöfer, H.J, Halbgruppen und semilineare anfangswertprobleme, Manuscripta math., 12, 121-152, (1974) · Zbl 0276.35059
[9] Kirchgässner, K, Wave solutions of reversible systems and applications, J. differential equations, 45, 113-127, (1982)
[10] Kirchgässner, K, Homoclinic bifurcation of perturbed reversible systems, (), 328-363
[11] Kirchgässner, K, Solitary waves under external forcing, (), 211-234 · Zbl 0566.76113
[12] Kirchgässner, K, Nonlinear wave motion and homoclinic bifurcation, () · Zbl 0667.76025
[13] Knobloch, H.W; Kappel, F, Gewöhnliche differentialgleichungen, (1974), Teubner Stuttgart · Zbl 0283.34001
[14] Mielke, A, Stationäre Lösungen der eulergleichung in kanälen variabler tiefe, ()
[15] Mielke, A, Steady flows of inviscid fluids under localized perturbations, J. differential equations, 65, 89-116, (1986) · Zbl 0672.76017
[16] Mielke, A, Reduction of quasilinear differential equations with an application to surface waves, (1985), manuscript
[17] Walter, W, Gewöhnliche differentialgleichungen, (1972), Springer-Verlag New York/Berlin · Zbl 0247.34001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.